Higher strength statins do not increase risk of kidney injury

A higher strength of cholesterol-lowering drugs, or statins, did not increase the risk of kidney injury among heart attack survivors, according to preliminary research presented at the American Heart Association's Emerging Science Series Webinar.

Statins have been shown to reduce the risk of a first or recurrent heart attack, but recent observational studies suggest that high doses may be linked to a higher incidence of kidney injury. In this study, researchers analyzed data from two large clinical trials in which survivors were randomly assigned to receive either high- or low-dose statins. Higher strenght statins did not increase the risk of hospitalizations with kidney injury when compared to low-dose statins. In addition, concentrations of a , called creatinine, which reflects were comparable between the two groups during follow-up.

"These findings provide important reassurance to clinicians that the use of some high-potency statins will not increase the risk of kidney injury," said Amy Sarma, M.D., M.H.S., the study's lead author and a resident physician in internal medicine at Brigham and Women's Hospital in Boston, Mass.

Related Stories

Cholesterol drugs might boost kidney cancer survival

date May 07, 2013

(HealthDay)—Cholesterol-lowering statin drugs that are taken by millions of Americans might also improve survival from a type of kidney cancer called renal cell carcinoma, a new study suggests.

Recommended for you

1950s drug is future heart treatment

date May 22, 2015

Oxford University researchers have found a promising future treatment for heart disease, going back to a drug first developed in 1950.

Time is muscle in acute heart failure

date May 21, 2015

Urgent diagnosis and treatment in acute heart failure has been emphasised for the first time in joint recommendations published today in European Heart Journal.

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.